Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

Have chronic asthma, cavities and spots on roof of mouth. Test done for HIV. Any suggestion?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11954 Questions
hi, i have chronic asthma... i have been tested for hiv regularly n i hv a chest cold and a red smooth spot n the roof of my mouth after wiping white stuff from the top of my mouth... could i have had a false negative. i also have cavaties but i. eat a lot of sweets
Posted Mon, 1 Apr 2013 in Asthma and Allergy
Answered by Dr. Michelle Gibson James 45 minutes later
Hi, thanks for using healthcare magic

There are different testing methods for HIV and the window period varies according to the method used.
The window period is the time it takes for a body to mount a response and a test to demonstrate that the virus is present. During the window period a test can be reported as falsely negative.

The HIV PCR tests looks for aspects of the virus itself and not the body's response it and its window period is 2 to 3 weeks.
The window period of the ELISA , which is the test most commonly used to screen persons for HIV is 3 to 6 mths.

If you have been getting regular screening tests done and have not engaged in any risk activities during the time period that you have been doing them , then it is unlikely that the tests are falsely negative.
For example if you have been doing the tests repeatedly for a year and during that time have not engaged in any activity that may increase your risk then the results are accurate.

The white stuff at the top of your mouth sounds like oral thrush which is caused by a fungus.
It is seen in persons with (1)immune deficiency diseases such as auto immune diseases (lupus), HIV, cancer
(2)persons with dry mouth,
(3)in persons with diabetes because the immune system is impaired in this disease,
(4)as a side effect of some medications such as antibiotics or steroids,
(6)dentures or poor oral hygiene
(7) with your history of asthma and the use of the steroid inhalor, the thrush is likely to be as a result of this steroid affecting the mouth

It is treated with oral antifungal agents such as nystatin or daktarin oral gel.

I hope this helps. Feel free to ask any other questions

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor